Harm reduction includes principles, policies, and practices that aim to reduce the harms associated with certain risky behaviors. Using harm-reduction strategies keeps us safe. For example, driving a car or riding a bike can be risky. However, if we wear our seat belt or helmet (two harm-reduction strategies), we are less likely to sustain severe injuries if we get in an accident.
Harm reduction strategies are also applicable to substance use and related social conditions. Grounded in public health, social justice and human rights, harm reduction strategies aim to promote positive behavior change by meeting people where they are at—without judgement, coercion or discrimination. Harm reduction strategies are utilized by many people, including those with substance use disorders, members of their support network and even healthcare providers.
In the context of substance use, some commonly used harm reduction strategies include the provision of sterile needles or “Needle Exchange Programs,” needle collection boxes and naloxone distribution programs. Harm reduction strategies support the safety of all individuals by encouraging incremental changes to risky behavior.
The Phoenix “RISE” Mobile Syringe Exchange program aims to reduce health risks among adult IV drug users and the community at large. The program offers one-for-one needle exchange, safe disposal containers, no-cost Narcan® kits, education, referrals to treatment and more. Providing individuals with sterile needles helps prevent the transmission of blood-borne diseases, such as HIV and Hepatitis C. This program also helps reduce the number of contaminated needles in our community and the public waste system (i.e., in order to obtain a sterile needle, an individual must return a contaminated needle). An additional focus of the Mobile Syringe Exchange program is intervention and referral to behavioral health services, including treatment for substance use disorders. In 2019, 89 individuals were referred to treatment.
The RISE Syringe Exchange program saves lives. It is estimated that 362 overdoses were reversed with naloxone obtained from the Syringe Exchange between February 2016 and April 2020.
The mobile van can be found in multiple locations throughout Skagit County:
|Tuesday: 9AM-12PM||Christ the King, 2111 Riverside Drive|
|Thursday: 3PM-5PM||Senior Center, 1401 Cleveland Street|
|Tuesday: 1PM-4PM||United General Hospital, 2000 Hospital Drive|
|Thursday: 9AM-11AM||Senior Center, 715 Pacific Avenue|
|Thursday: 12PM-2PM||Tierra Nueva, 701 E. Fairhaven Avenue|
|1st and 3rd Monday: 2PM-4PM||Senior Center, 45821 Railroad Avenue|
|3rd Monday: 10AM-12PM||Salvation Army, 3001 P Avenue|
|1st Monday: Call Randall for time and site||360-848-8437 ext. 318|
Here are ways to reduce risk of infection, overdose and death:
HOW TO AVOID OVERDOSE
When possible, test your drugs before using. The Phoenix RISE Mobile Syringe Exchange has free fentanyl test strips.
Fentanyl is approximately 50-100 times stronger than other opioids.
AN OVERDOSE IS A MEDICAL EMERGENCY-CALL 911 IMMEDIATELY
If you are unable to call 911 or unable to stay until medical help arrives, make sure to:
For more information and other harm reduction tips:
Are you using prescription or illicit opioids? Many drugs have the potential to interact negatively with opioid medications.
EXAMPLE: Benzodiazepines, a class of psychoactive drugs including Xanax and Valium, are often prescribed for anxiety and insomnia. When benzodiazepines are combined with opioids, the risk of experiencing an overdose drastically increases. This is because both types of medications suppress bodily functioning. When mixed, these medications may lead to slowed or stopped breathing, decreased heart rate, and risk of death. Alcohol acts in a similar way. Therefore, it is recommended to restrict alcohol use while taking opioids.
The Mayo Clinic provides additional examples of medications that may negatively interact with opioids:
|Anti-seizure medications, such as carbamazepine (Carbatrol®, Tegretol®, others), topiramate (Topamax®, Qudexy XR®, others) and lamotrigine (Lamictal®)|
|Certain antibiotics, including clarithromycin|
|Certain antifungals, including itraconazole (Onmel®, Sporanox®, Tolsura®), voriconazole (Vfend®) and ketoconazole|
|Certain antiretroviral drugs used for HIV infection, including atazanavir (Reyataz®), indinavir (Crixivan®) and ritonavir (Norvir®)|
|Drugs for sleeping problems, such as zolpidem (Ambien®, Edluar®, others), eszopiclone (Lunesta®) and zaleplon (Sonata®)|
|Drugs used to treat psychiatric disorders, such as haloperidol (Haldol®), clozapine (Clozaril®, Versacloz®), aripiprazole (Abilify®) and quetiapine (Seroquel®)|
|Medications used to treat certain types of nerve pain, such as gabapentin (Neurontin®, Gralise®) and pregabalin (Lyrica®)|
|Muscle relaxers, such as cyclobenzaprine (Amrix®) and baclofen|
Both prescription and over-the-counter medications have been shown to produce adverse health effects when mixed with opioids. Know your medications, and the potential for life-threatening drug interactions. Talk with your doctor or pharmacist about your medications and be honest when they ask about your current drug/medication use.
Too much of an opioid—which varies based on the individual, length of time used and what the drug is made of, overwhelms brain receptors, and depresses the central nervous system. If an overdose is not reversed in time, a person’s body will shut down and breathing will stop. It can be difficult to tell if a person is just very high or experiencing an overdose. If you are having a hard time telling the difference, it is best to treat the situation like an overdose—it could save someone’s life.
Minutes count in an opioid overdose. Follow these steps:
|Unconscious and/or Unresponsive||Blue/purple (light skin) or gray/ashy (dark skin) skin tone, nails, and lips|
|Slow and shallow, erratic, or no breath||Cold and clammy|
|Pinpoint pupils||Limp body|
|Slow, erratic or absent pulse (heartbeat)||Vomiting|
|Awake but unable to talk||Choking sounds or snore-like gurgling noises|
If you are trying to help in an overdose, WA State’s 911 Good Samaritan law protects you and the overdose victim from drug consumption or possession charges. Don’t be afraid to call 911 for help!
If you are unable to stay until medical help arrives, place the person on their side in a rescue position and where first responders can find them.
If you have naloxone, give one dose. Naloxone can take 2-3 minutes to work, so start giving rescue breaths.
When naloxone wears off (roughly 30-90 minutes), a person may stop breathing again. Encourage the person to be taken to a clinic or emergency room where health care staff can monitor their breathing, manage any withdrawal symptoms, and treat any other medical conditions.
Naloxone, also sold under the brand names Narcan® and Evizio®, is a lifesaving medication that can reverse an opioid overdose. Naloxone is not addictive, nor can it cause harm if administered in a situation that turns out to not be an opioid overdose. Anyone who either uses prescription or illicit opioids, or knows someone who does, should carry naloxone.
It is important to note that naloxone:
Naloxone can be administered nasally or intramuscularly. There are currently four types of naloxone available; click each one to learn more.
In Washington State, naloxone can be dispensed at pharmacies with or without a prescription. Naloxone can also be provided by community-based organizations. No-cost naloxone can be obtained from the RISE Mobile Syringe Exchange, didgwálič Wellness Center, and Skagit County Public Health.
|Family Pharmacy (Skidmore Pharmacy)||1213 24th St., S-400, Anacortes||360-293-2124 / 360-293-0419|
|Rite Aid #5234||1517 Commercial Ave., Anacortes||360-293-2119 / 360-299-8568|
|Safeway Pharmacy #0593||911 11th St., Anacortes||360-293-5393 / 360-299-9135|
|Walgreens #07131||909 17th St., Anacortes||360-299-2816 / 360-299-8565|
|Costco Pharmacy #662||1725 S Burlington Blvd., Burlington||360-747-5702 / 360-757-5709|
|Haggen Pharmacy #3436||757 Haggen Rd., Burlington||360-814-1516 / 360-814-1595|
|Walgreens #11300||623 S. Burlington Blvd., Burlington||360-707-2741 / 360-707-5928|
|Sea Mar Community Health Center Pharmacy||7438 S. D Ave., Ste. C, Concrete||360-853-8109 / 360-853-8350|
|La Conner Drug #1146||708 E Morris St., La Conner||360-466-3124 / 360-466-4775|
|Hilltop Pharmacy LLC||1223 E Division St., Mount Vernon||360-428-1710 / 360-428-7847|
|Sea Mar Community Health Center Pharmacy||1400 N Laventure Rd., Mount Vernon||360-428-4075 / 360-542-8797|
|Haggen Pharmacy #3450||2601 E. Division St., Mount Vernon||360-848-6930 / 360-848-6948|
|Rite Aid #5245||412 E. College Way, Mount Vernon||360-424-7958 / 360-424-0255|
|Safeway Pharmacy #1472||315 E. College Way, Mount Vernon||360-424-0467 / 360-424-0427|
|Wal Mart Pharmacy 10-2596||2301 Freeway Dr., Mount Vernon||360-428-3911 / 360-428-3688|
|Rite Aid #5248||851 Moore St., Sedro-Woolley||360-856-2153 / 360-856-0714|
|Schaffner Pharmacy||1990 Hospital Dr., Ste. 120, Sedro-Woolley||360-853-2003 / 360-854-2765|
|Walgreens #10994||320 Harrison St., Sedro-Woolley||360-855-0735 / 360-855-0912|
If you witness what you think is an overdose, do not wait to call 911. The Good Samaritan Law protects you.
In WA State, anyone trying to help in a medical emergency is generally protected from civil liability by RCW 4.24.300. WA State’s 911 Good Samaritan Overdose Law (RCW 69.50.315) gives additional, specific protections against drug possession charges:
*The Good Samaritan Law does not protect those from outstanding warrants, probation or parole violations, drug manufacturing or delivery, controlled substances homicide, or crimes other than drug possession.